MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2003
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2002 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2003, an additional procedure occurred.It was reported the patient alleges the following injuries: mesh repair, adhesions, recurrent hernias bounded by mesh, additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated brand name.Conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus with holes biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 9/10/01 were not provided.09/10/01: (b)(6) medical center.(b)(6).Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia, multiple ¿ one of them incarcerated.Procedure: repair of multiple incarcerated incisional hernias with bilateral rectus muscle flap advancement.Assistant: beth summerfield, rnfa.Estimated blood loss: 300 cc.Complications: none.Pathology specimen: hernia sac.Tubes and drains: three jp¿s.Disposition: to recovery room.Condition: stable.Indication: at least two incisional hernias.She also has some form of pelvis pain just before the menstrual period.I have recommended repair of the hernia with either mesh or flap advancement.She understands the risk of bleeding, infection, recurrence and injury to local structure including bowel.She also agreed to have the pelvis examined for evidence of endometriosis.Procedure: ¿the patient received 600 mg of clindamycin.She was taken to the operating room and given general endotracheal anesthesia.The abdomen was prepared, scrubbed and draped in the usual sterile manner.The most obvious of the incisional hernias was at the umbilicus.For this reason, i opened the previous incision just above and just below the umbilicus.This was carried down through the skin and subcutaneous tissue, and i identified the hernia sac.This was completely excised sharply.Through this hernia we did some lysis of adhesions.I identified the hernia above it, and the hernia way below it.The incision was carried out slightly superiorly and a lot inferiorly.The two new hernias were incorporated into the main one.The superior hernia had incarcerated fat in it that had to be dissected off.Once all hernias were combined in to one and the sacs were dissected off, i started lifting the subcutaneous panniculus off the anterior rectus sheath on both sides.Eventual bleeders had to be dealt with by electrocautery.We did this to a point at least 3 to 4 cm beyond the lateral rectus muscle attachment.This was done again on both sides, and bleeders were dealt with by electrocautery.I then incised the anterior rectus sheath of the external oblique aponeurosis just lateral to the rectus muscle all along its length.This freed the midline for about 5 cm on each side.I did this on the right and on the left, and we gained probably 10 cm advance in the middle.Again, inspection for hemostasis was done on both sides, and eventual bleeders had to be dealt with by electrocautery.Closure was done in the middle with interrupted #2 ethibond stitches.These were placed at a regular interval under direct vision.The midline came together without any tension.Another look at hemostasis was secure, and bleeders were dealt with by electrocautery.Three jp drains were brought via separate stab incisions and kept one on the left flap, one on the right flap and one in the middle.The flaps were tacked down with interrupted 3-0 vicryl to the anterior rectus sheath and the repair.The umbilicus was tacked down to the repair with interrupted #3-0 vicryl.Closure was done with interrupted 3-0 vicryl for the deep dermis and staples for the skin.I failed to mention that a round of irrigation was done under the flaps, and everything was completely clear.The drains were put to bulb suction, and dressing was placed.The patient was taken to the recovery room in a stable condition.I failed to mention that a very careful look at the uterus, the tubes, the anterior peritoneal reflection and the posterior peritoneal reflection failed to reveal any endometriosis or endometrial implants.¿ 11/04/02: (b)(6) medical center.(b)(6).Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: same ¿ incarcerated, times 2.Procedure: repair of incarcerated recurrent incisional hernia with gortex dual patch.Comments: estimated blood loss ¿ 50 cc¿s.Complications ¿ none.Pathology specimen ¿ hernia sac.Drains ¿ 2 j/ps.Disposition ¿ to the recovery room.Condition ¿ stable.Indications: previous colon resection.She developed incisional hernia which was repaired.She had had 2 recurrences.I recommended repair and discussed the repair and its alternatives and expectations and risks, including but not limited to bleeding; infection, recurrence, injury to local nerves, injury to the testicles, bowel and bladder, etc.She understood and signed the operative consent.Procedure: ¿iv antibiotics were given using clindamycin as patient is allergic to every other antibiotic.She was taken to the operating room and given general endotracheal anesthesia.The abdomen was prepared, scrubbed and draped in sterile manner.The incision was opened along its entire length; carried down through the skin and subcutaneous tissue.Two hernias were identified - one by the umbilicus and one mid-way between the umbilicus and pubis.They were incorporated in the main incision and opened.There were a lot of adhesions; it took about 45 minutes to dissect.This was done with sharp electrodissection and sharp metzenbaum dissection.Redundant portions of sac were excised and discarded.We cleaned the undersurface of the fascia on both sides to allow for a good over-lap of the mesh with the fascia.Closure was done with large 25 x 15 cm dual mesh.All sutures were done with interrupted #1 ethibon sutures placed under direct vision.There was no undue tension on the patch and the patch was snug.The mesh was irrigated with antibiotics prior to placement.Another round of irrigation with antibiotics was done.Redundant attenuated fascia was closed over the mesh with interrupted #1 ethibon.Two j/p drains were brought out via separate stab incision and left under the skin flaps.The flap was attached to the repair by using interrupted #3-0 vicryl.The deep dermis was approximated with #3-0 vicryl; the skin was closed with staples.The drains were brought to bulb suction and sutured to the skin with #0 silk.Sterile dressing applied.The patient was taken to the recovery room in stable condition.11/04/02: (b)(6) medical center.Implant record.Implant site: abdominal wall.Implant: dualmesh corduroy antimicrobial.Item #: 1dlmcph06.Lot #: 01477678.Size: 18 cm x 24 cm x 1.5 mm.The records confirm a gore® dualmesh® biomaterial (1dlmcph06/01477678) was implanted during the procedure.07/07/03: (b)(6) medical center.(b)(6) operative report.Pre/postoperative diagnosis: two incisional hernias which are recurrent.Procedure: repair of two recurrent incisional hernias primarily.Complications: none.Specimen: none.Indication: previous midline incision for sigmoid resection and two previous ventral hernias, first one repaired with primary closure, second one repaired with mesh.She developed two recurrences, one at the upper incision, one at the lower incision.I recommended repair of these incarcerated incisions.She understood the risks of bleeding, infection, recurrence, injury to the local structures including the bowel and bladder.She understood the primary closure vs.Mesh closure vs.Flap advancements and understood that the best operation would be [handwritten] decided upon intraoperatively.Findings and procedure: ¿she received 300 mg of gentamicin.The patient was taken to the operating room and given general endotracheal anesthesia.The abdomen was prepared, draped and scrubbed in the usual manner.I first opened the upper portion of the abdomen and carried the incision down through the skin and subcutaneous tissue.The hernia sac was identified and opened.Minimal adhesions were taken down.A portion of the sac was discarded.It was noted that the edges of the defect were approximated without any tension nd [sic] i decided to close it primarily.This was done with interrupted #1 ethibond stitches placed under direct vision.The wound was irrigated and the skin was closed with staples.Next, attention was taken to the lower part of the incision where the skin was opened, the subcutaneous tissue dissected and a flat sac identified.It was entered and again the adhesions were lysed and portions of the sac where discarded and the closure was done with interrupted #1 ethibond stitches placed directly.There was no tension whatsoever.It was noted both hernias were bounded by mesh.The upper one was bounded by mesh inferiorly and the lower one superiorly.The patient tolerated the procedure well and went to the recovery room in stable condition.¿ disposition: ¿the patient taken to the recovery room." a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated investigation conclusion: d17: appropriate code/term not available for ¿false claim.¿ h6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07002: appropriate term not available for false claim.Previous patient codes (1695, 2440) were reported based on the original complaint and are no longer applicable per gore¿s investigation.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Medical records: the known medical records span september 10, 2001 through july 7, 2003 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.Patient information: medical history: multiple incisional hernias surgical procedures: unknown date: sigmoid colon resection (b)(6) 2001: repair of multiple incarcerated incisional hernias with bilateral rectus muscle flap advancement.Lysis of adhesions.(b)(6) 2002: repair of incarcerated recurrent incisional hernia with gortex dual patch.(b)(6) 2003: repair of two recurrent incision hernias primarily.Relevant medical information: inpatient hospitalization [hospitalization dates unknown].(b)(6) 2001: indication: ¿at least two incisional hernias.She also has some form of pelvis pain just before the menstrual period.I have recommended repair of the hernia with either mesh or flap advancement.She understands the risk of bleeding, infection, recurrence and injury to local structure including bowel.She also agreed to have the pelvis examined for evidence of endometriosis.¿ (b)(6) 2001: repair of multiple incarcerated incisional hernias with bilateral rectus muscle flap advancement.¿ the most obvious of the incisional hernias was at the umbilicus.For this reason, i opened the previous incision just above and just below the umbilicus.This was carried down through the skin and subcutaneous tissue, and i identified the hernia sac.This was completely excised sharply.Through this hernia we did some lysis of adhesions.I identified the hernia above it, and the hernia way below it.The incision was carried out slightly superiorly and a lot inferiorly.The two new hernias were incorporated into the main one.T he superior hernia had incarcerated fat in it that had to be dissected off.Once all hernias were combined in to one and the sacs were dissected off, i started lifting the subcutaneous panniculus off the anterior rectus sheath on both sides.Eventual bleeders had to be dealt with by electrocautery.We did this to a point at least 3 to 4 cm beyond the lateral rectus muscle attachment.This was done again on both sides, and bleeders were dealt with by electrocautery.I then incised the anterior rectus sheath of the external oblique aponeurosis just lateral to the rectus muscle all along its length.This freed the midline for about 5 cm on each side.I did this on the right and on the left, and we gained probably 10 cm advance in the middle.Again, inspection for hemostasis was done on both sides, and eventual bleeders had to be dealt with by electrocautery.Closure was done in the middle with interrupted #2 ethibond stitches.These were placed at a regular interval under direct vision.The midline came together without any tension.Another look at hemostasis was secure, and bleeders were dealt with by electrocautery.Three jp drains were brought via separate stab incisions and kept one on the left flap, one on the right flap and one in the middle.The flaps were tacked down with interrupted 3-0 vicryl to the anterior rectus sheath and the repair.The umbilicus was tacked down to the repair with interrupted #3-0 vicryl.Closure was done with interrupted 3-0 vicryl for the deep dermis and staples for the skin.I failed to mention that a round of irrigation was done under the flaps, and everything was completely clear.The drains were put to bulb suction, and dressing was placed.¿ ¿i failed to mention that a very careful look at the uterus, the tubes, the anterior peritoneal reflection and the posterior peritoneal reflection failed to reveal any endometriosis or endometrial implants.¿ implant preoperative complaints: (b)(6) 2002: indication.¿previous colon resection.She developed incisional hernia which was repaired.She had 2 recurrences.I recommended repair and discussed the repair and its alternatives and expectations and risks, including but not limited to bleeding; infection, recurrence, injury to local nerves, injury to the testicles [sic], bowel and bladder, etc.¿ implant procedure: repair of incarcerated recurrent incisional hernia with gortex dual patch.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph06/01477678, 18cm x 24cm x 1.5mm thick].Implant date: (b)(6) 2002.Description of hernia being treated: ¿the incision was opened along its entire length; carried down through the skin and subcutaneous tissue.Two hernias were identified one by the umbilicus and one mid-way between the umbilicus and pubis.They were incorporated in the main incision and opened.There were a lot of adhesions; it took about 45 minutes to dissect.This was done with sharp electrodissection and sharp metzenbaum dissection.Redundant portions of sac were excised and discarded.We cleaned the undersurface of the fascia on both sides to allow for a good over-lap of the mesh with the fascia.¿ implant size and fixation: ¿closure was done with large 25 x 15 cm dual mesh.All sutures were done with interrupted #1 ethibon [sic] sutures placed under direct vision.There was no undue tension on the patch and the patch was snug.The mesh was irrigated with antibiotics prior to placement.Another round of irrigation with antibiotics was done.Redundant attenuated fascia was closed over the mesh with interrupted #1 ethibon.Two j/p drains were brought out via separate stab incision and left under the skin flaps.The flap was attached to the repair by using interrupted #3-0 vicryl.The deep dermis was approximated with #3-0 vicryl; the skin was closed with staples.The drains were brought to bulb suction and sutured to the skin with #0 silk.¿ (b)(6) 2002: pathology.¿hernia sac.¿ the pathology report from the (b)(6) 2002 procedure was not provided.Relevant medical information: inpatient hospitalization [hospitalization dates unknown] (b)(6) 2003: indication.¿previous midline incision for sigmoid resection and two previous ventral hernias, first one repaired with primary closure, second one repaired with mesh.She developed two recurrences, one at the upper incision, one at the lower incision.I recommended repair of these incarcerated incisions.She understood the risks of bleeding, infection, recurrence, injury to the local structures including the bowel and bladder.She understood the primary closure vs.Mesh closure vs.Flap advancements and understood that the best operation would be [handwritten] decided upon intraoperatively.¿ (b)(6) 2003: repair of two recurrent incisional hernias primarily."i first opened the upper portion of the abdomen and carried the incision down through the skin and subcutaneous tissue.The hernia sac was identified and opened.Minimal adhesions were taken down.A portion of the sac was discarded.It was noted that the edges of the defect were approximated without any tension d [sic] i decided to close it primarily.This was done with interrupted #1 ethibond stitches placed under direct vision.The wound was irrigated and the skin was closed with staples.Next, attention was taken to the lower part of the incision where the skin was opened, the subcutaneous tissue dissected and a flat sac identified.It was entered and again the adhesions were lysed and portions of the sac where discarded and the closure was done with interrupted #1 ethibond stitches placed directly.There was no tension whatsoever.It was noted both hernias were bounded by mesh.The upper one was bounded by mesh inferiorly and the lower one superiorly.The patient tolerated the procedure well and went to the recovery room in stable condition.¿ (b)(6) 2003: specimen ¿none.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes.Instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.Name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 01477678.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate approximately 800 micrograms per cubic centimeter of product (g/cm3), and chlorhexidine diacetate approximately 1600 micrograms per cubic centimeter of product (g/cm3).W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8797579
Report Number2017233-2019-00530
Device Sequence Number3294819
Product Code FTL
UDI-Device Identifier00733132601257
UDI-Public00733132601257
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2002
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/24/2004
Device Model Number1DLMCPH06
Device Catalogue Number1DLMCPH06
Device Lot Number01477678
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date08/06/2019
10/11/2019
10/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age43 YR
Patient Weight98